Follow @travelmeow on Instagram!
Follow @travelmeow on Instagram!
The Road West: Moving XCountry USA
“What’s the Best Route across from PA to CA?,” I Googled. Ha! Thinking it would be so simple. The fact is, no matter how hard you plan, getting off track is inevitable. There will be unforeseeable events: Weather hazards. Road closures. Fatigue. Car trouble. And of course the most detrimental Schedule Murderer of them all: Getting sidetracked at a simply awesome pitstop you didn’t even know existed until you happened upon it.
This is the route I ended up on when I moved from Erie, PA to Los Angeles, CA in January 2013. Since I was driving alone, I wanted a relatively direct route with a few pit stops to enjoy my first trek across the USA. I took 5 days total, but could’ve used 7 – I’ve noted where to insert +EXTRA DAYS below.
Day 1: Erie, PA > Nashville, TN
1. 9am: Depart Erie. Drive 9 1/4 hours hitting only rest stops.
2. 7:30pm: Arrive in Nashville.
This first day is a doozy, but you’ll be running on adrenaline and ready to reach your first destination. East coast winters are unpredictable: I high tailed it outta there with a blizzard at my back, heading south to warmer weather and dryer roads. “Hit the road, Jack!” Get your playlist ready and pedal to the metal – You’re going to Music City! SEE MY BLOG ON THE BEST 100 ROAD TRIP SONGS HERE!
Nashville Night Attractions:
Day 2: Nashville > Little Rock, AR
1. 9am: Tour Nashville!
2. 2pm: Depart Nashville to Memphis. Drive time: 3.5 hours
3. 5:30pm: Pit Stop! The banks of the Mississippi River in Memphis.
4. 6:30pm: Depart Memphis to Little Rock. Drive time: 2.5 hours.
5. Sleep in Little Rock
Nashville Day Attractions:
Crossing the Mississippi River:
In Memphis, you’ll cross The Mighty Mississippi via The “M” bridge (Hernando de Soto Bridge). The TN/AR State Line is in the middle of the bridge! Before crossing, I pulled off at the Mississippi Greenbelt Park for a photo opp. “M” is for Memphis! And for me, my first time seeing the “M”ississippi.
Day 3: Little Rock > Amarillo, TX
1. 9am: Depart Little Rock. Drive 8 hours.
2. 6pm: Pit stop! The VW Slug Bug Ranch in Conway, TX.
3. 7pm: Arrive in Amarillo. See Cadillac Ranch. EAT STEAK. Sleep.
This was the hardest leg of my trip. I apologize to the dear folks of Oklahoma, but OH. MY. GOD. Your state is just unbearable. It’s like driving through one of those cartoon backgrounds that keeps repeating a flat eternity of brown fields. FOR HOURS. Not even a Jesus billboard; nothing! The only thing I remember from my 8+ hours in Oklahoma was wanting to shoot myself, and a sign for “Home of Carrie Underwood! American Idol Winner 2005!”
VW Slug Bug Ranch & Cadillac Ranch:
After a full day’s worth of nothingness, the Texas Panhandle’s roadside oddities are a feast for the eyes! Both of these are open 24/7, but you’ll obviously want to see them in sunlight. I was able to see the VW’s, but the sun ran out shortly after. I hit up Cadillac Ranch on my way out the next morning. SEE MY BLOG ON VW SLUG BUG RANCH & CADILLAC RANCH HERE.
Day 4: Amarillo > Sedona, AZ
1. 9am: Depart Amarillo. Drive 45 mins.
2. 9:45am: Pit Stop! The Midpoint of Route 66, Adrian, TX.
3. 10am: Depart toward Arizona. Drive 7.5 hrs (through Albuquerque & Gallup, NM)
4. 4:15pm: Pit Stop! Giant Meteor Crater, AZ
5. 5:30pm: Depart for Sedona, AZ (through Flagstaff). Drive 1.5 hrs
6. 7pm: Arrive Sedona. Sleep!
This is where the lyrics to “Route 66” really kick in. “More than 2,000 miles all the way… You’ll see Amarillo and Gallup, New Mexico… Flagstaff, Arizona…”
The Midpoint of Route 66:
Not much here but a sign and a cafe, with a whole lotta miles on either side of you – 1,139 each way, to be exact. Makes for a cool photo opp, and a sense of accomplishment!
Marketed as “The most well known, best preserved meteorite crater on EARTH.” Yup. That’s a big ass hole in the ground. I have no decent photos of it – the SIZE is just OUTTA THIS WORLD! But here’s some by Fred Espenak:
Day 5: Sedona > Los Angeles, CA
1. 9am: Enjoy Sedona!
2. Noon: Depart Sedona. Drive time: 5.5 hrs
3. 5:30pm: Pit Stop! Palm Springs Wind Farm
4. 6pm: Continue to LA. Drive time: 2 hrs
5. 8pm: Arrive Los Angeles
Sedona is one of my favorite places in the world, and the perfect place to center your chi before heading into the lion’s den of Los Angeles. Wake up with some coffee on Pink Java Cafe‘s cliffside patio. Grab a muffin from The Field for a picnic on top of Airport Mesa. Hike to a vortex. Find zen in the Amitabha Stupa Peace Park. SEE MY FULL BLOG ON SEDONA HERE.
Palm Springs Wind Farm:
By this point you’ve spotted your first palm tree, and probably celebrated with a seat-dance party. But now… what’s that in the distance? It looks like… thousands of white monster flowers, dancing in the wind? 4,000 giant wind turbines line either side of the I-10, generating enough power for Palm Springs & the entire Coachella Valley. I loved driving through the heart of this energy field – The turbines seemed to dance along with my playlist, waving and welcoming me into the home stretch.
YOU DID IT! I bought this souvenir license plate at The Grove in Los Angeles, back when I was a tourist. Now I’m a local! This flimsy piece of metal was a motivational reminder that I should pack up and follow my dreams. I’m glad I listened. Now get going, RIGHT MEOW!